It is currently Sat Aug 19, 2017 9:00 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 2 posts ] 

Was clonidine something that helped you with your acute withdrawal symptoms?
YES 88%  88%  [ 23 ]
NO 12%  12%  [ 3 ]
Total votes : 26
Author Message
 Post subject: clonidine HCl
PostPosted: Mon Jun 22, 2009 12:59 am 
Offline
New Poster
New Poster

Joined: Mon Jun 22, 2009 12:21 am
Posts: 1
I am familiar with clonidine and it's mechanism of action for the treatment of hypertention at the alpha2 adrenergic receptor. I also understand that after binding it elicits an initiation of a process that results in changes to presynaptic Ca+ levels leading to the inhibition of the release of norepinephrine (+other catacholamines.)

What I do not understand is how this MOA translates into the relief of acute opioid withdrawal symptoms. My Suboxone induction physician would not prescribe clonidine nor recommend its use due to concerns with hypotension. My BP was running around 160/105 at induction so this, on the contrary, was not a concern of mine. I am currently taking about .9-1.5mg per day total (transdermal .3mg p/24hr) and .3mg oral tablets PRN.

I was thrown into precipitated withdrawal at induction from the buprenorphine and almost couldn't communicate with the nurse, think clearly or walk out of the clinic (my fentanyl/oxycontin dose was so high that 24hours was NOT long enough but they insisted it would be fine). When I got home, clonidine (oral) almost alleviated these symptoms (and brought on a whole new set of fatigue and feeling too weak to even get up to stand.) **but easier to bear. I am extremely curious if anybody out there knows or understands....how exactly does clonidine stop the tearing, the yawning, the sneezing, the sweating (for the better part), the shaking, the hot/cold flashes, the gooseflesh etc...? I understand how it controls hypertension, it is explained well in the literature but the off label acute opioid withdrawal symptom relief I do not quite understand. Are all of these symptoms related to catacholamine levels? When desensitized opioid receptors no longer have the ligand they need to be activated do they induce the CNS to produce excessive catacholamines?

Thanks for any responses :)


Top
 Profile  
 
 Post subject:
PostPosted: Mon Jun 22, 2009 1:12 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Mon Apr 27, 2009 12:47 am
Posts: 1496
This is what my doctor told me. It may be wrong or incomplete, but here's what he said: Some of the withdrawal symptoms, like teary eyes, hot/cold flashes, goosebumps, insomnia and a few others are caused by the sympathetic nervous system being overactive as it tries to adjust to the falling level of opiates in the body.

Blood pressure is also controlled by the sympathetic nervous system. Clonidine has a calming effect on the sympathetic nervous system, which is why it lowers blood pressure - and also why it helps with any withdrawal symptoms that are caused by an overactive sympathetic nervous system.

As a side note, he also said that he was pleasantly suprised that the clonidine worked for my sub withdrawals. He knew it was used for detox, but said that the research for long-acting opiate withdrawal didn't indicate that it worked too well (I think he was referring to people withdrawing from MMT).

Anyway, if I'm wrong I'm sure Doc will set me straight.

_________________
You can't stop the waves, but you can learn to surf.

-Jack Kornfield


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 2 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group